Hail, Pine
- When
- July 1, 5:13 PM CST
- Where
- Pine County, 4.85 mi E of Cloverdale
- Measured
- 4 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -92.630
This major and destructive hail and blow down affected northwestern Wisconsin. However, the severe storms got their start in the MN part of the upper St Croix Valley, mostly east of Interstate 35 where intense winds caused major damage across a large area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
This major and destructive hail and blow down affected northwestern Wisconsin. However, the severe storms got their start in the MN part of the upper St Croix Valley, mostly east of Interstate 35 where intense winds caused major damage across a large area. The storm injured 39 people. Most injuries were minor. A total of 109,000 acres of trees were blown down or badly damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 252 PM CDT FRI JUL 1 2011 .DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1 ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK. .EXTENDED...MONDAY NIGHT THROUGH FRIDAY. ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING. HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA. MORE CHILLY AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH. && .AVIATION.../18Z TAF ISSUANCE/ AN ACTIVE COLD FRONT WILL RESULT IN IFR AND LIFR CONDITIONS IN THUNDERSTORMS NEAR TO SEVERAL HOURS BEHIND THE FRONT. MOSTLY VFR IN SCATTERED CLOUDS WILL DETERIORATE RAPIDLY FROM SOUTHWEST TO NORTHEAST AROUND SUNSET. CONDITIONS WILL IMPROVE TO MVFR THEN VFR IN BROKEN CLOUDS SATURDAY MORNING WITH SCATTERED CLOUDS SATURDAY AFTERNOON. && .POINT TEMPS/POPS... DLH 58 79 52 78 / 60 10 10 10 INL 58 77 47 78 / 30 10 10 10 BRD 59 81 54 81 / 60 10 10 10 HYR 63 83 52 82 / 70 10 10 10 ASX 60 81 52 79 / 60 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038. WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009. LS...NONE. && SHORT TERM...BERDES EXTENDED....EOM AVIATION...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1059 AM CDT FRI JUL 1 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1059 AM CDT FRI JUL 1 2011 ...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY... ...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER 90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS AREA. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1059 AM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT FRI JUL 1 2011
MNZ012-012135-
NORTHERN COOK/NORTHERN LAKE-
421 PM CDT FRI JUL 1 2011
...STRONG THUNDERSTORMS IN THE BOUNDARY WATERS...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY INTENSIFYING THUNDERSTORM 5 MILES SOUTH OF NORTH
LAKE...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL QUICKLY BECOME CAPABLE OF PRODUCING SOME HAIL AND
GUSTY WINDS. THE ENVIRONMENT IS FAVORABLE FOR RAPID INTENSIFICATION
SO BE ALERT FOR ANY WARNINGS.
LOCATIONS IMPACTED INCLUDE...
ROSIE LAKE... CLEARWATER LAKE...
BOATERS AND CANOERS ON INLAND LAKES SHOULD MOVE TO SHORE IMMEDIATELY.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4813 9055 4811 9054 4810 9035 4812 9032
4811 9025 4812 9017 4810 9006 4787 9069
4800 9083 4811 9067 4811 9064 4814 9058
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUL 1 2011
MNZ012-012155-
NORTHERN COOK/NORTHERN LAKE-
437 PM CDT FRI JUL 1 2011
...STRONG THUNDERSTORMS CONTINUE TO AFFECT FAR NORTHERN COOK
COUNTY...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROSIE LAKE...MOVING
NORTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CLEARWATER LAKE... ROSIE LAKE... DANIELS LAKE...
BOATERS AND CANOERS SHOULD MOVE TO SHORE IMMEDIATELY!
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4810 9020 4798 9051 4805 9063 4811 9057
4811 9039 4810 9035 4812 9032 4811 9020
LAMERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 507 PM CDT FRI JUL 1 2011 MNZ038-WIZ001>004-006>009-012345- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...HINCKLEY...SUPERIOR...WASHBURN... ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS 507 PM CDT FRI JUL 1 2011 ...BE ALERT FOR SEVERE THUNDERSTORMS THIS EVENING IN NORTHWEST WISCONSIN... AT 5 PM CDT...DOPPLER RADAR SHOWED RAPID AND INTENSE THUNDERSTORM DEVELOPMENT ACROSS CENTRAL MINNESOTA. THESE STORMS WERE MOVING NORTHEAST IN THE GENERAL DIRECTION OF NORTHWEST WISCONSIN AND PINE COUNTY MINNESOTA. A PARTICULARLY SEVERE CLUSTER OF STORMS WAS NEAR REDWOOD FALLS MINNESOTA...AND WAS MOVING NORTHEAST AT NEARLY 60 MPH. THIS WOULD BRING IT TO NORTHWEST WISCONSIN SHORTLY AFTER 7 PM. IF THE STORM MAINTAINS ITS INTENSITY...IT COULD PRODUCE WIDESPREAD SEVERE WIND GUSTS AND ASSOCIATED DAMAGE. IF YOU ARE IN NORTHWEST WISCONSIN...YOU SHOULD BE ALERT FOR THE INCREASING POTENTIAL FOR SEVERE STORMS THIS EVENING. CAMPERS... BOATERS... AND OTHERS PLANNING OUTDOOR ACTIVITIES SHOULD BE ESPECIALLY WARY OF RAPIDLY CHANGING WEATHER CONDITIONS. YOU SHOULD HAVE A PLACE TO SEEK SHELTER...AND PLAN IN ADVANCE FOR ANY ADVERSE WEATHER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. LAMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 551 PM CDT FRI JUL 1 2011 MNZ010-011-018-019-026-012330- CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-SOUTH ITASCA- 551 PM CDT FRI JUL 1 2011 ...STRONG THUNDERSTORMS OVER ITASCA...WESTERN SAINT LOUIS AND SOUTHEASTERN KOOCHICHING COUNTIES... AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIGFORK TO 6 MILES NORTHWEST OF NASHWAUK...MOVING NORTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. * THUNDERSTORMS WILL BE NEAR... EFFIE BY 555 PM... CRAIGVILLE BY 600 PM... STONY BROOK AND SIDE LAKE BY 610 PM... TOGO AND SNAKE TRAIL BY 615 PM... CELINA BY 620 PM... MEADOW BROOK BY 625 PM... GREANEY AND LINDEN GROVE BY 630 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4826 9311 4785 9247 4734 9323 4776 9387 BERDES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT FRI JUL 1 2011
MNZ037-WIZ001-020000-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
609 PM CDT FRI JUL 1 2011
...STRONG THUNDERSTORMS AFFECTING TWIN PORTS...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OLIVER...MOVING NORTHEAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
NEW DULUTH AND SOUTH RANGE BY 615 PM...
SUPERIOR AND WEST DULUTH BY 625 PM...
HERMANTOWN BY 630 PM...
DULUTH BY 635 PM...
ARNOLD BY 650 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4655 9229 4691 9226 4687 9194 4686 9194
4678 9207 4673 9204 4669 9196 4670 9186
4648 9205
BERDESThe Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous trees were blown down in Pine City and to the east.
The second story of a house was rotated. There was also damage to an outbuilding roof and many large trees were blown down.
Many two-foot diameter trees were blown down.
Numerous trees were blown down east of Hinckley.
Numerous trees were blown down across Pine City and to the east. The Markville area and St. Croix State Park were hit the hardest. In Markville most trees were blown down, eleven homes received minor damage, two homes were rendered unlivable, and a a pole barn was destroyed. In a large portion of St. Croix State Park there was 75 to 100 percent tree damage. There were no visitors at the park at the time due to a state government shutdown.
Numerous trees were blown down just east of Hinckley.
Large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336118, 335764, 335765, 335767, 335768, 335769, 335770, 335771.